Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 82, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 24, 2024, 1:29 AM CDT for 4 counties in Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2024, 1:29 AM CDT (06:29 UTC)
- Expired
- May 24, 2024, 2:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Butler County, NE, Lancaster County, NE, Saunders County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 55 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 8:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2328 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139
WFUS53 KOAX 240629
TOROAX
NEC023-109-155-159-240715-
/O.NEW.KOAX.TO.W.0082.240524T0629Z-240524T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
129 AM CDT Fri May 24 2024
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northwestern Lancaster County in southeastern Nebraska...
Northeastern Seward County in southeastern Nebraska...
Southeastern Butler County in east central Nebraska...
Southwestern Saunders County in east central Nebraska...
* Until 215 AM CDT.
* At 129 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Ulysses, or 11 miles north of Seward, moving east
at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Dwight around 135 AM CDT.
Valparaiso around 145 AM CDT.
Other locations in the path of this tornadic thunderstorm include
Ceresco and Ithaca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4100 9721 4110 9722 4123 9651 4101 9653
TIME...MOT...LOC 0629Z 264DEG 41KT 4106 9716
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mead2 follow-up statements
371
WWUS53 KOAX 240637
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
137 AM CDT Fri May 24 2024
NEC023-109-155-159-240715-
/O.CON.KOAX.TO.W.0082.000000T0000Z-240524T0715Z/
Lancaster NE-Seward NE-Butler NE-Saunders NE-
137 AM CDT Fri May 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
NORTHWESTERN LANCASTER...NORTHEASTERN SEWARD...SOUTHEASTERN BUTLER
AND SOUTHWESTERN SAUNDERS COUNTIES...
At 137 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Dwight, or 11 miles north of Seward, moving east at
45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Valparaiso around 145 AM CDT.
Other locations in the path of this tornadic thunderstorm include
Ceresco and Ithaca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4100 9710 4112 9708 4123 9651 4101 9653
TIME...MOT...LOC 0637Z 264DEG 41KT 4107 9703
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mead390
WWUS53 KOAX 240643
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
143 AM CDT Fri May 24 2024
NEC023-109-155-159-240715-
/O.CON.KOAX.TO.W.0082.000000T0000Z-240524T0715Z/
Lancaster NE-Seward NE-Butler NE-Saunders NE-
143 AM CDT Fri May 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
NORTHWESTERN LANCASTER...NORTHEASTERN SEWARD...SOUTHEASTERN BUTLER
AND SOUTHWESTERN SAUNDERS COUNTIES...
At 143 AM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles east of Dwight, or 13 miles northeast of Seward,
moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Valparaiso around 150 AM CDT.
Ceresco around 155 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4100 9699 4114 9698 4123 9651 4101 9653
TIME...MOT...LOC 0643Z 266DEG 41KT 4106 9693
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MeadWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 24, 12:17 AM CDT, 1 hour 12 minutes earlier. Its key messages:
- A line of strong to severe thunderstorms is expected to move through this evening into early Friday (80-90% chance). Damaging winds and localized flooding will be the primary threats, but large hail and tornadoes will be possible.
- A flood watch has been issued for tonight into Friday morning in areas that have recently received heavy rainfall. Even relatively small amounts of rain in those areas could cause issues.
- Minor flooding continues along portions of the Missouri River. With increasing chances for heavy rain tonight, area rivers and streams could rise to flooding levels again in the coming days.
- Additional storm chances through Memorial Day weekend, especially Saturday evening and Sunday. Severe weather could be possible at times, but confidence in exact timing and location is low.
Area forecast discussion, May 24, 12:17 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1217 AM CDT Fri May 24 2024
.KEY MESSAGES...
- A line of strong to severe thunderstorms is expected to
move through this evening into early Friday (80-90% chance).
Damaging winds and localized flooding will be the primary
threats, but large hail and tornadoes will be possible.
- A flood watch has been issued for tonight into Friday morning
in areas that have recently received heavy rainfall. Even
relatively small amounts of rain in those areas could cause
issues.
- Minor flooding continues along portions of the Missouri
River. With increasing chances for heavy rain tonight, area
rivers and streams could rise to flooding levels again in the
coming days.
- Additional storm chances through Memorial Day weekend,
especially Saturday evening and Sunday. Severe weather could
be possible at times, but confidence in exact timing and
location is low.
&&
.DISCUSSION...
Issued at 358 PM CDT Thu May 23 2024
Fairly quiet early this afternoon, though a bit breezy, with
southeast winds gusting around 30 mph at times. Temperatures as of 3
PM were in the mid 70s to lower 80s.
Otherwise, the main story was a shortwave trough/cutoff low over WY
that will push east into the Dakotas this evening while a cold front
slides through the area, interacts with an unstable air mass, and
leads to a line of strong to severe storms. There could also be a
few showers and storms in southeast NE/southwest IA this evening (7-
10 PM) as moisture transport begins to ramp up and point into the
area, but the main line of storms doesn't look to move into our
coverage area until 11 PM or later. While current SPC mesoscale
analysis suggests very little instability in our area, that will
change quickly as the aforementioned moisture transport/low level
jet ramp up, with guidance indicating MUCAPE values in the 2000 to
3000 J/kg range across the area and similar ML/SBCAPE values not
lagging much farther south. Vertical shear profiles suggest storms
should stay organized, though the strongest deep layer shear looks
to lag behind the front and 0-3 km shear vectors aren't exactly
perpendicular to the line and are just under 30 kts, suggesting the
line could have a tendency to gust out and weaken in some locations.
On the other hand, 0-1 km shear is quite strong with impressive low
level hodograph curvature suggesting an enhanced tornado potential
along bowing segments that are oriented more perpendicular with the
0-3 km shear vectors and can become surface-based. So think the
biggest threat with this line will be damaging winds and localized
flooding (more on that soon), but can't rule out some short-lived
tornadoes and large hail.
Regarding the rain/flood potential, the aforementioned low level
moisture transport looks quite impressive and with precipitable
water values in the 1.5 to 1.75 inch range and warm cloud depths
near 3500 m, expect some efficient rain-producing storms. In
addition, latest CAM guidance suggests the southern end of the line
of storms is trending toward being oriented more west to east,
indicating some potential for training thunderstorms. Unfortunately,
this could take place in locations where we recently received 3 to
7+ inches of rain where it wouldn't take much to lead to further
flooding problems. Therefore, elected to issue a flood watch for
those areas that are most vulnerable to heavy rain, though much more
(maybe even all) of the area is expected to see at least some rain
overnight into early Friday.
Storms should exit to the east by 7-8 AM and give way to a fairly
sunny, but breezy day with highs in the upper 60s to lower 70s and
northwest winds gusting 20 to 30 mph. For the holiday weekend, we
should stay dry for a good chunk of Saturday, but shower and storm
chances return by the late afternoon/evening as a surface low tracks
east across KS and a warm front sneaks north into the forecast area.
There will be a threat for severe weather of all types in the
vicinity and south of the warm front, but questions still remain on
just how far north it makes it. As it stands, highest chances look
to remain south of Interstate 80, but definitely worth monitoring
the forecast, especially if you have outdoor plans.
Showers and a few storms could linger into Sunday, though there
could be some dry periods during the day as well. Guidance then
suggests we see some quick moving shortwave energy slide southeast
through the area sometime Sunday night/Monday bringing yet another
shot of some showers and storms. There remains quite a bit of spread
heading into the early/middle of next week, but there could be a
brief drier period sometime Monday-Wednesday as upper level ridging
approaches. However, overall long term consensus is that we could
stay fairly active with at least shower chances and highs mostly in
the 70s...very spring-like.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1211 AM CDT Fri May 24 2024
Generally, the timing of the storms that were previously
forecast appear in line, impacting KOFK 06-07z, KLNK 08-09z, and
KOMA 08-10z. Otherwise, southeasterly winds ahead of the line
of thunderstorms, but becoming northwesterly behind it. Those
northwesterly winds increase 20 to 30 knots 15-00z, then
becoming less than 06 knots after that.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until 10 AM CDT this morning for NEZ033-034-
042>045-050>053.
IA...Flood Watch until 10 AM CDT this morning for IAZ043-055-056-
069.
&&
DISCUSSION...CA
AVIATION...DeWaldHazardous weather outlook, May 23, 4:03 PM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 403 PM CDT Thu May 23 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 403 PM CDT Thu May 23 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Flooding will be possible along the Missouri River downstream from Plattsmouth. There is a 80 to 90 percent chance of thunderstorms late this evening and overnight, with a 20 to 40 percent chance of severe storms. Damaging winds and flooding will be the primary threats, but there could also be some large hail and tornadoes. A flood watch is in effect into Friday morning for areas that have recently received heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Additional spotty thunderstorm chances are in the forecast periodically Friday through Monday over the Memorial Day weekend. Severe weather potential returns Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and overnight.
In the hours before
Local storm report, May 24, 12:33 AM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1233 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM Tstm Wnd Gst 4 E Albion 41.70N 97.93W
05/24/2024 M66 MPH Boone NE Public
Personal weather station.
&&
tsnLocal storm report, May 24, 1:19 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
119 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 AM Tstm Wnd Gst 1 NE Columbus 41.45N 97.34W
05/24/2024 M61 MPH Platte NE ASOS
KOLU ASOS.
&&
tsnLocal storm report, May 24, 1:27 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
127 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM Tstm Wnd Gst 3 WSW Richland 41.42N 97.27W
05/24/2024 M58 MPH Platte NE Public
Measured wind gust from a personal weather
station of 58 mph.
&&
BDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:17 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Platte | 43 min |
| May 24, 12:23 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Cedar, Knox, Madison, Pierce, Wayne | 52 min |
| May 24, 12:46 AM CDT | Severe Thunderstorm Warning | OAX | Cedar, Cuming, Madison, Pierce, Stanton, Thurston and 1 more | 44 min |
| May 24, 12:51 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 39 min |
| May 24, 1:04 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte, Saunders, Seward | 41 min |
| May 24, 1:06 AM CDT | Tornado Warning | OAX | Colfax, Platte, Stanton | 24 min |
| May 24, 1:17 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Cuming, Dodge, Platte and 2 more | 43 min |
| May 24, 1:20 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Stanton, Thurston, Wayne | 40 min |
| May 24, 1:21 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Gage, Jefferson, Lancaster, Saline, Saunders and 1 more | 39 min |
| May 24, 1:23 AM CDT | Tornado Warning | OAX | Burt, Colfax, Cuming, Dodge, Platte, Stanton | 52 min |
| May 24, 1:24 AM CDT | Tornado Warning | OAX | Butler, Colfax, Dodge, Saunders | 36 min |
| May 24, 1:26 AM CDT | Tornado Warning | OAX | Butler, Colfax, Dodge, Saunders | 49 min |
| May 24, 1:36 AM CDT | Tornado Warning | OAX | Lancaster, Seward | 39 min |
| May 24, 1:53 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Cass, Colfax, Dodge, Douglas and 6 more | 52 min |
| May 24, 1:54 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Lancaster, Otoe, Pawnee and 2 more | 51 min |
| May 24, 1:55 AM CDT | Tornado Warning | OAX | Dodge, Douglas, Saunders, Washington | 35 min |
| May 24, 1:57 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Thurston | 48 min |
| May 24, 1:57 AM CDT | Tornado Warning | OAX | Cass, Douglas, Lancaster, Sarpy, Saunders | 48 min |
| May 24, 2:00 AM CDT | Tornado Warning | OAX | Dodge, Washington | 45 min |
| May 24, 2:05 AM CDT | Tornado Warning | OAX | Burt, Cuming, Dodge, Washington | 40 min |
| May 24, 2:11 AM CDT | Tornado Warning | OAX | Burt, Cuming, Thurston | 35 min |
| May 24, 2:28 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cass, Douglas, Lancaster, Otoe, Sarpy and 2 more | 47 min |
| May 24, 2:31 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 44 min |
| May 24, 2:32 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Nemaha, Otoe, Pawnee and 1 more | 43 min |
| May 24, 2:35 AM CDT | Tornado Warning | OAX | Cass, Sarpy | 40 min |
| May 24, 2:39 AM CDT | Tornado Warning | OAX | Burt, Washington | 31 min |
| May 24, 3:12 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe, Pawnee, Richardson | 48 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.